Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 19, 2004, 5:23 PM CDT for Ramsey County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 5:23 PM CDT (22:23 UTC)
- Expired
- May 19, 2004, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621 WUUS53 KFGF 192223 SVRFGF NDC071-192315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 522 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 615 PM CDT. * AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GARSKE...OR ABOUT 15 MILES NORTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARSKE AT 525 PM... STARKWEATHER AT 535 PM... HAMPDEN AT 605 PM AND DERRICK AT 610 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4827 9905 4816 9888 4851 9838 4853 9881 $$ DK/ME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:16 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 19, 2:16 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 216 PM CDT WED MAY 19 2004 .DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE BEST AND WILL CONTINUE TO SIDE WITH IT. TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS EXITING THE AREA BY MIDNIGHT. THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING COOLER AIR BACK INTO THE PICTURE. FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF THE REGION AND THUS INSTABILITY WILL BE NIL. AS A CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP TEMPS COOL. SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY. BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN LINE UNTIL 8 PM. MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY. && JCA/VOELKER
Hazardous weather outlook, May 19, 6:50 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT WED MAY 19 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT WED MAY 19 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN THREATS. AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. NG
In the hours before
Local storm report, May 19, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
523 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 1 SE BISBEE 48.62N 99.36W
05/19/2004 1.75 INCH TOWNER ND LAW ENFORCEMENT
&&
AWIPSUSRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:46 PM CDT | Tornado Warning | FGF | Griggs | 44 min |
| May 19, 5:07 PM CDT | Tornado Warning | FGF | Towner | 53 min |
| May 19, 5:11 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 49 min |
| May 19, 5:44 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 61 min |
| May 19, 5:56 PM CDT | Tornado Warning | FGF | Grand Forks | 49 min |
| May 19, 5:57 PM CDT | Tornado Warning | FGF | Pembina | 48 min |
| May 19, 6:08 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 52 min |
| May 19, 6:27 PM CDT | Tornado Warning | FGF | Walsh | 48 min |
| May 19, 6:43 PM CDT | Tornado Warning | FGF | Grand Forks | 47 min |
| May 19, 6:45 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.